Alert archive / Rhode Island / Flash Flood Warnings in 1999

Flash Flood Warning 20, NWS Boston/Norton, MA

September 16, 1999Kent County, Rhode Island

NWS Boston/Norton, MA issued this flash flood warning at Sep 16, 1999, 6:25 PM EDT for Kent County, Rhode Island. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 6:25 PM EDT (22:25 UTC)
Expired
Sep 17, 1999, 9:15 AM EDT
In force
15 hr
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Kent County, RI

The radar

The Boston radar (KBOX), 48 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 10.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 162226
FFWBOS
RIC003-171315-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
625 PM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLOOD WARNING FOR SMALL RIVERS AND STREAMS FOR...
  KENT COUNTY IN RHODE ISLAND
    INCLUDING WEST WARWICK...WARWICK AND CRANSTON
 
* UNTIL 915 AM EDT.

* AT 616 PM EDT...THE RIVER GAGE ALONG THE PAWTUXET RIVER IN CRANSTON
  INDICATED THAT THE RIVER WAS AT 8 FEET...JUST ONE FOOT BELOW FLOOD 
  STAGE.  THE RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT 
  PRODUCING FLOODING ALONG THE RIVER FROM PARTS OF SCITUATE DOWNSTREAM
  THROUGH WEST WARWICK...WARWICK AND CRANSTON.

RAINFALL OF 2 TO 4 INCHES HAS FALLEN IN THE PAWTUXET RIVER BASIN SINCE
LAST EVENING.  ADDITIONAL RAINFALL OF 1 TO 3 INCHES TONIGHT WILL 
PRODUCE FLOODING ALONG THE PAWTUXET RIVER AS WELL AS SOME OF ITS 
TRIBUTARIES.  OTHER SMALL STREAMS MAY ALSO EXPERIENCE FLOODING 
TONIGHT.

A FLOOD WARNING CONTINUES IN EFFECT FOR PROVIDENCE COUNTY.

KNOW WHERE YOU ARE RELATIVE TO RIVERS AND STREAMS.  IF YOU LIVE IN A 
FLOOD PRONE AREA...BE READY TO TAKE ACTION IF WATERS RISE IN YOUR 
AREA.

$$

VALLEE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:00 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 16, 5:00 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
500 PM EDT THU SEP 16 1999

***UPDATED COORD CODING.***

ORIGINAL AFD FOLLOWS:

SFC OBS SHOW FLOYD CENTER MOVING OFF DELMARVA COAST.  HEAVY RAIN
EXTENDS FROM VA COAST NEWD TO NEW ENGLAND WITH AREAS OF VERY HEAVY
RAIN.  AS USUALLY HAPPENS WITH THESE STORMS ON THE NE COAST...RAIN
IS CONCENTRATING TO THE LEFT OF THE TRACK...WITH CAPE COD MOSTLY
FOG AND STRATUS WITH SCATTERED SHOWERS...ACK EVEN REPORTING BKN
CLDS  DIFFERENT STORY ON THIS SIDE OF THE CANAL WITH STP SO FAR IN
ABV 1.5 INCHES WITH AREAS OVER 2.5 INCHES.  EXPECT THIS TO CONTINUE
UNTIL AFTER FLOYD PASSES.  SUBJECT TO NHC TRACK ADJUSTMENT...WOULD
ESTIMATE THIS FROM FLOYD FORWARD SPEED AND EXTEND OF PCPN ALONG
COAST...WOULD ESTMT PCPN ENDING ARND 1-2 AM SOUTH AND 4-5 AM NORTH.
CONTINUE FFA.

OTHER ISSUE TNGT IS WIND.  SFC OBS SHOW LAND WINDS AHEAD OF STORM IN
THE RANGE OF 20-30 KTS (25-35 MPH) SUSTAINED WITH GUSTS IN THE L40S
OF KTS.  OCEAN WINDS SUSTAINED 45 KTS WITH GUSTS TO AT LEAST 55 KTS.
WL MAKE FINAL DECISION ON WIND HEADLINES AFTER STORM TRACK IS
OFFICIAL...GENERALLY MAX WINDS OF 20-30G45 FAR NW...25-35G50 TO
LEFT OF TRACK...AND 35-50G65 TO RIGHT OF TRACK.

PCPN CLRS OUT FAST...THEN NW FLOW INTO REGION.  UPPER TROF REMAINS
OVER F/A THRU 18Z FRI AND THIS SHOULD PROMOTE MIXING/MOMENTUM
TRANSFER TO SFC.  FCST OF WINDS ALOFT FOR TMW SHOW NW WINDS OF 30 KTS
NEAR SFC AND UP TO 55 KTS ALOFT...SO WILL FCST NW 30-40 WITH G50.

HIGH PRES THEN BUILDS DRY WEATHER ACRS REGION FOR WEEKEND.

.BOX...FFA...THRU FRI...ALL ZONES
       TROPICAL STORM WARNING...ALL COASTAL ZONES
       HIGH WIND WARNING...TONIGHT...MAZ13-17-18-RIZ01-03
       WIND ADVISORY...TONIGHT...MAZ05-06-11-12-14-CTZ02>04

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:57 PM EDTFlash Flood WarningBOXProvidence12 hr

Nearby

Flash Flood Warnings in Rhode Island, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.